Alert archive / Idaho / Wind Advisories in 2018
Wind Advisory 20, NWS Pocatello, ID
NWS Pocatello, ID issued this wind advisory at Sep 15, 2018, 9:03 PM MDT for 12 counties in Idaho. It was in force for 117 min.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2018, 9:03 PM MDT (03:03 UTC)
- Expired
- Sep 15, 2018, 11:00 PM MDT
- In force
- 117 min
- Issued by
- NWS Pocatello, ID
Counties Bannock County, ID, Bear Lake County, ID, Bingham County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Fremont County, ID, Jefferson County, ID, Madison County, ID, Oneida County, ID, Power County, ID
The radar
The Pocatello radar (KSFX), 49 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 3.1 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4044 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
570 WWUS75 KPIH 160303 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 903 PM MDT Sat Sep 15 2018 IDZ053-054-057>063-160500- /O.EXP.KPIH.WI.Y.0019.000000T0000Z-180916T0300Z/ /O.NEW.KPIH.WI.Y.0020.180916T0303Z-180916T0500Z/ Upper Snake River Plain-Lower Snake River Plain-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Bear River Range-Bear Lake Valley-Blackfoot Mountains- Caribou Range- Including Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, Emigration Summit, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, and Swan Valley 903 PM MDT Sat Sep 15 2018 ...WIND ADVISORY IN EFFECT UNTIL 11 PM MDT THIS EVENING... ...WIND ADVISORY HAS EXPIRED... The National Weather Service in Pocatello has issued a Wind Advisory, which is in effect until 11 PM MDT this evening. * IMPACTS/TIMING...Hazardous driving conditions expected for high profile vehicles, especially semis with light loads. Blowing dust is also possible. * WINDS...South-southwest winds of 25 to 35 mph sustained with gusts of 40 to 50 mph. * LOCATIONS...Pocatello, Idaho Falls, Rexburg, St. Anthony, Palisades, Soda Springs, Lava Hot Springs, Malad City, St. Charles, Montpelier, and all districts of the Fort Hall Reservation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that winds of 30 mph are expected. Gusts over 45 mph are possible. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
1 follow-up statement
983 WWUS75 KPIH 160450 NPWPIH URGENT - WEATHER MESSAGE National Weather Service Pocatello ID 1050 PM MDT Sat Sep 15 2018 IDZ053-054-057>063-160600- /O.EXP.KPIH.WI.Y.0020.000000T0000Z-180916T0500Z/ Upper Snake River Plain-Lower Snake River Plain-Raft River Region- Marsh and Arbon Highlands-Franklin/Eastern Oneida Region- Bear River Range-Bear Lake Valley-Blackfoot Mountains- Caribou Range- Including Idaho Falls, Rexburg, St. Anthony, Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, Lava Hot Springs, Malad, Preston, Thatcher, Emigration Summit, St. Charles, Montpelier, Georgetown, Grace, Soda Springs, Henry, Bone, Wayan, and Swan Valley 1050 PM MDT Sat Sep 15 2018 ...WIND ADVISORY WILL EXPIRE AT 11 PM MDT THIS EVENING... Winds this evening have decreased to 5 to 12 mph with gusts up to 25 mph. Therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Sep 15, 1:35 PM MDT, 7 hours 28 minutes earlier.
Area forecast discussion, Sep 15, 1:35 PM MDT, 7 hours 28 minutes before
Area Forecast Discussion National Weather Service Pocatello ID 135 PM MDT Sat Sep 15 2018 .SHORT TERM...Tonight through Sunday night Fast moving shortwave trough will stream through this evening, bringing strong winds the potential for a few storms. Strong southerly flow ahead of this shortwave is resulting in gusts above 40mph in higher elevations and above 30mph in some of the southern valleys. As mixing increases this evening, there will be no problem bringing strong 700mb flow towards the surface, and these values should go up. Thus, a Wind Advisory has been hoisted in addition to the ongoing Red Flag Warning already in place. Showers and possible thunderstorms are expected through the eastern Magic Valley stretching into the central mountains later this evening, although meager moisture should limit coverage. Dry southwesterly flow will then take over behind the trough Sunday. This will lead to a clearing trend with no precipitation forecast. Surface flow will remain strong enough to necessitate further Fire Weather headlines, outlined below. TAX .LONG TERM...Monday through Saturday Dry southwesterly flow will continue into the early part of next week, although winds should begin to slacken. Wednesday another shortwave ejecting from coastal California will lift into the region. At this point, the moisture-starved system should result in little more than increased surface winds and an increase in clouds, especially along the Montana divide. Dry weather will then carry into the latter part of next week, with no chance of appreciable rain in sight. TAX && .AVIATION...Wind is just starting to increase and should stay that way even for a while after a weak and very dry cold frontal passage during the early evening hours, 15/23Z to 16/02Z. The front does bring some CIGs, but it should all remain at or above FL120. Should be breezy on Sun during the afternoon, not as strong as today. TSRA activity limited to high elevations, and is isolated at best. Messick && .FIRE WEATHER...The nearly stagnant pattern of low pressure troughs moving through the forecast area continues. The strongest one, coming through this afternoon and tonight, has brought extremely dry air into the Salmon-Challis NF, the northern part of the Sawtooth NF and the Caribou NF. Moderate to strong gusty wind is expected to return to the higher elevations of all three of these forests, and so a Red Flag Warning will be issued for three zones, where the humidity at the higher elevations also drops to critical thresholds. On Mon, there is a break in this Red Flag weather as winds are calmer. Sadly, there is no moist low expected in the next seven days, just possibly some thunderstorm and light shower activity on Wed afternoon and evening. This next trough could bring wind up and drop humidity back to critical thresholds, so the Red Flags are not done. Messick && .PIH WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427. Wind Advisory until 9 PM MDT this evening for IDZ053-054-057>063. &&
In the hours before
Local storm report, Sep 15, 5:01 PM MDT, 4 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
501 PM MDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM NON-TSTM WND GST HAILEY 43.51N 114.30W
09/15/2018 M49 MPH BLAINE ID ASOS
&&
NPETERSLocal storm report, Sep 15, 6:32 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
632 PM MDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM NON-TSTM WND GST 6 NW ATOMIC CITY 43.51N 112.89W
09/15/2018 M64 MPH BUTTE ID MESONET
MESONET STATION ITD95, HWY 20/26.
0404 PM NON-TSTM WND GST 8 NE SUBLETT 42.40N 113.01W
09/15/2018 M55 MPH CASSIA ID MESONET
MESONET STATION TR256, 8 ENE SUBLETT.
0515 PM NON-TSTM WND GST 5 WSW GANNETT 43.33N 114.28W
09/15/2018 M52 MPH BLAINE ID MESONET
MESONET STATION ITD50, TIMMERMAN HILL.
0514 PM NON-TSTM WND GST 7 NNW IDAHOME 42.52N 113.43W
09/15/2018 M50 MPH CASSIA ID MESONET
MESONET STATION ITD12, I-84 YALE
INTERCHANGE.
0545 PM NON-TSTM WND GST 3 E IDAHOME 42.41N 113.32W
09/15/2018 M49 MPH CASSIA ID MESONET
MESONET STATION ITD48, IDAHOME INTERCHANGE
ITD I-84.
&&Local storm report, Sep 15, 6:36 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
636 PM MDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM NON-TSTM WND DMG SHOSHONE 42.94N 114.40W
09/15/2018 LINCOLN ID PUBLIC
BARN ROOF WIND DAMAGE REPORTED IN SHOSHONE.
&&
NPLocal storm report, Sep 15, 7:03 PM MDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
703 PM MDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 1 N POCATELLO 42.89N 112.44W
09/15/2018 BANNOCK ID PUBLIC
LARGE TREE BRANCH FALLEN DUE TO STRONG WIND.
PHOTO TAKEN FROM SOCIAL MEDIA. DAMAGE
UNKNOWN.
&&
NPLocal storm report, Sep 15, 7:08 PM MDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
708 PM MDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM NON-TSTM WND DMG 1 N POCATELLO 42.89N 112.44W
09/15/2018 BANNOCK ID PUBLIC
CORRECTS PREVIOUS NON-TSTM WND DMG REPORT
FROM 1 N POCATELLO. LARGE TREE BRANCH FALLEN
DUE TO STRONG WIND. PHOTO TAKEN FROM SOCIAL
MEDIA. DAMAGE TO CAR AS A RESULT.
&&
NPLocal storm report, Sep 15, 7:36 PM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
736 PM MDT SAT SEP 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM NON-TSTM WND GST 4 S SPENCER 44.32N 112.18W
09/15/2018 M64 MPH CLARK ID MESONET
MESONET STATION ITD52, CHINA POINT ITD I-15.
0658 PM NON-TSTM WND GST 1 S ALMO 42.09N 113.63W
09/15/2018 M52 MPH CASSIA ID MESONET
MESONET STATION RCKI1, 1 S ALMO.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.